Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 103, NWS Amarillo, TX

May 5, 2007Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 5, 2007, 1:01 PM CDT for Lipscomb County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2007, 1:01 PM CDT (18:01 UTC)
Expired
May 5, 2007, 2:00 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 12:15 PM CDTTornado Watch PDSSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3496 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
6.3
Supercell composite
22.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:44 PM CDT, 17 minutes earlier.

Area forecast discussion, May 5, 12:44 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1244 PM CDT SAT MAY 5 2007

.AVIATION...
NO CHANGES FROM EARLIER THINKING.  CONVECTION WILL REMAIN EAST OF TAF
SITES.

07

&&

.PREV DISCUSSION... /ISSUED 1228 PM CDT SAT MAY 5 2007/

UPDATE...
18Z UPPER AIR OBSERVATION WILL BE MADE...WITH NEW UPPER AIR DATA
AVAILABLE SOON.

HAVE ISSUED UPDATE TO INCLUDE POPS FOR THIS AFTN OVER ERN ZONES...AND
HAVE ALSO INCREASED POPS TNGT OVER ERN HALF.  VERY UNSTABLE AIRMASS
AHEAD OF DRYLINE WILL SUPPORT ISOLATED TO SCT TSTMS.

COCKRELL

PREV DISCUSSION... /ISSUED 649 AM CDT SAT MAY 5 2007/

AVIATION...
STRONG SOUTHWESTERLY SURFACE FLOW WITH WINDS GUSTING IN EXCESS OF 40
MPH TODAY. MVFR CONDITIONS WILL CONTINUE IN A FEW AREAS AS PATCHY
AREAS OF LOW CLOUDS AND FOG PERSIST UNTIL MID MORNING. THERE IS A
CHANCE OF WIDELY SCATTERED SEVERE THUNDERSTOMS LATE THIS AFTERNOON
AND EVENING FOR THE EASTERN HALF OF THE PANHANDLES WITH THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS.

PREV DISCUSSION... /ISSUED 600 AM CDT SAT MAY 5 2007/

DISCUSSION...
WHAT A PACKAGE THE WEATHER FORECAST WILL BE A COMPLEX ONE WITH THE
STRONG SURFACE LOW PRESSURE OVER EASTERN COLORADO AND AN ASSOCIATED
DRYLINE EXTENDING SOUTH ACROSS THE TEXAS/NEW MEXICO BORDER.
FIRST...STRONGER WINDS ALOFT WILL MIX TOWARD THE SURFACE
TODAY...RESULTING IN WINDY CONDITIONS AREAWIDE. WIND SPEEDS OVER THE
OKLAHOMA PANHANDLE SHOULD BE A BIT STRONGER...AND REQUIRED A WIND
ADVISORY FOR TODAY.

WEST OF THE DRYLINE...LOWER DEWPOINTS SHOULD FILTER INTO THE WESTERN
PARTS OF THE AREA. THOUGH WIND SPEEDS WOULD EASILY MEET RED FLAG
CRITERIA...RELATIVE HUMIDITIES WILL STRUGGLE TO GET TO 15 PERCENT DUE
TO THE COOLER HIGH TEMPERATURES AND BROKEN MID AND HIGH CLOUDS.
ISSUED A FIRE DANGER STATEMENT INSTEAD.

THE EAST SIDE OF THE DRYLINE WILL BE MOIST AND UNSTABLE...SO
THUNDERSTORMS ARE POSSIBLE OVER THE CENTRAL AND EASTERN PARTS THIS
AFTERNOON AND EVENING. THE SEVERE THREAT WILL BE HEIGHTEN EAST OF THE
CAPROCK WHERE THE MOISTURE IS DEEPER AND SHEAR IS BEST.

RAIN CHANCES IMPROVE SUNDAY WHEN THE UPPER LOW PRESSURE SYSTEM LIFTS
INTO CENTRAL PLAINS...AND WILL PERSIST INTO NEXT WEEK AS THE LONGWAVE
TROUGH SLIDES SLOWLY EAST. EXTENDED THUNDERSTORMS INTO WEDNESDAY
GIVEN THE TIMING OF THE LATEST ENSEMBLE GUIDANCE. UPPER LEVEL RIDGING
IS STILL SCHEDULED TO FILL BEHIND THE EXITING TROUGH THURSDAY AND
FRIDAY.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

07/03
Hazardous weather outlook, May 5, 12:49 PM CDT, 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1249 PM CDT SAT MAY 5 2007

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1249 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE PANHANDLES
TODAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
FORM ALONG AND EAST OF THE DRYLINE LATE THIS AFTERNOON OR THIS
EVENING. THE POTENTIAL FOR STORMS IS EXPECTED TO REMAIN EAST OF LINE
EXTENDING FROM GUYMON TO AMARILLO. WITHIN THIS AREA...THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF LINE EXTENDING FROM
BEAVER OKLAHOMA TO CANADIAN TEXAS AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF LINE EXTENDING FROM LIBERAL KANSAS TO CLAUDE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A FEW
STORMS MAY ALSO PRODUCE TORNADOES...ESPECIALLY ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE.

A WIND ADVISORY IS ALSO IN EFFECT FOR TODAY ACROSS THE OKLAHOMA
PANHANDLE...WHERE STRONG SOUTHWEST WINDS OF UP TO 35 MPH ARE EXPECTED
ALONG WITH GUSTS TO 50 MPH. CAUTION IS ADVISED ON AREA LAKES ACROSS
THE TEXAS PANHANDLE AS WINDS ARE EXPECTED TO REMAIN JUST BELOW
ADVISORY LEVEL CRITERIA.

STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN AN
INCREASED FIRE DANGER...ESPECIALLY ACROSS THE WESTERN THIRD OF THE
TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH WEDNESDAY ACROSS ALL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS MAY REACH
SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ACROSS THE EASTERN
SECTIONS OF THE PANHANDLES THIS EVENING. EMERGENCY MANAGERS AND
SPOTTER GROUPS SHOULD KEEP ABREAST OF THE LATEST WEATHER
DEVELOPMENTS...AND BE ON THE ALERT FOR UPDATED STATEMENTS AND
FORECASTS FROM THE NATIONAL WEATHER SERVICE IN AMARILLO.

SPOTTER ACTIVATION MAY ALSO BE REQUIRED MONDAY AND TUESDAY.

SP

In the hours before

Special weather statement, May 5, 12:36 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1236 PM CDT SAT MAY 5 2007

OKZ003-TXZ005-010-051830-
BEAVER OK-HEMPHILL TX-LIPSCOMB TX-
1236 PM CDT SAT MAY 5 2007

...STRONG THUNDERSTORMS IN EASTERN BEAVER...HEMPHILL AND LIPSCOMB
COUNTIES...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 7 MILES NORTHWEST OF SLAPOUT AND 6 MILES NORTH
OF CANADIAN.  THE STORMS WERE MOVING NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

IF YOU ARE IN THE EASTERN TEXAS AND OKLAHOMA PANHANDLES...ESPECIALLY
IN THE TOWNS OF CANADIAN...LIPSCOMB...HIGGINS...DARROUZETT...
FOLLETT...BEAVER AND SLAPOUT...STAY TUNED TO LOCAL MEDIA AND WEATHER
RADIO FOR POSSIBLE WARNINGS IF THE STORMS INTENSIFY.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:52 PM CDTFire Weather WatchAMADeaf Smith, Oldham, Potter, Randall9 hr
May 5, 6:45 PM CDTSevere Thunderstorm WarningAMACollingsworth45 min
May 5, 5:07 AM CDTWind AdvisoryAMABeaver, Cimarron, Texas14 hr
May 5, 12:57 PM CDTSevere Thunderstorm WarningAMABeaver63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.